View Complete Reference

Diaconis, P and Freedman, D (1979)

On Rounding Percentages

Journal of the American Statistical Association 74(366), 359-364.

ISSN/ISBN: 0162-1459 DOI: Not available at this time.

Abstract: ABSTRACT: We assess the probability that a table of rounded precentages adds to 100 percent. This extends work of Mosteller, Youtz, and Zahn (1967) who found that the chance of rounding to 100 percent was about 3/4 with three categories, 2/3 with four categories, and (6/πc)1/2 with a large number c of categories. We give a mathematical treatment of thei phenomenon when the table is drawn from a multinomial distribution or from a mixture of multinomial distributions. We discuss the very different small-sample behavior and treat Benford's leading digit data as an example

Not available at this time.

Reference Type: Journal Article

Subject Area(s): Statistics